Virginia, 2007

Hail and Damaging Winds in Virginia, July 16, 2007

July 16, 2007 · NWS RNK · 7 events in 5 counties and zones

Thunderstorms formed during the afternoon of the 16th. Some of these storms reached severe levels producing damaging winds gusts and penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms formed during the afternoon of the 16th. Some of these storms reached severe levels producing damaging winds gusts and penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 10:24 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 16, 10:24 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT MON JUL 16 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF
HEAT AND HUMIDITY INTO THE REGION THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS
EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK
FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS
STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH
THE INTIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW
LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN
SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE
POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO
THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN
THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE
RIDGE WILL BE EAST-SOUTHEAST.

MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000
J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES
AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY
TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO
THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT
REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY
DOWNPOURS.

LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO
CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY
FOG AGAIN POSSIBLE FOR THE OVERNIGHT.

TEMPS TODAY NOT OUT OF THE ORDINARY FOR MID SUMMER. 85H TEMPS NEAR
+20 DEG C TO PROMOTE SFC TEMPS AROUND 90 DEG F ALONG AND EAST OF
BLUE RIDGE...80S IN THE MTNS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
WITH BERMUDA HIGH ANCHORED TO OUR SOUTHEAST...ANTICIPATE REPEAT
CYCLE OF DIURNAL TSTM THREAT. PWATS THROUGH THE PERIOD WILL REMAIN
HIGH...AOA 1.50...SUPPORTING HEAVY RAIN RATES FOR STORMS THAT
OCCUR. TEMPS WILL COMPLIMENT THE TIME OF YEAR WITH HIGHS IN THE
80S MTNS AND 90 TO 95 ELSEWHERE...OVERNIGHT LOWS IN THE 60S TO
ARND 70.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ON THURSDAY...CONDITIONS WILL BE SIMILAR AS TO THOSE EARLIER IN THE
WEEK...BUT BY FRIDAY....A NOTABLE SHIFT IN THE JET PATTERN ACROSS
CONUS STARTS TO TAKE PLACE. ENHANCED RIDGING IN THE WEST LEADS TO
BETTER TROUGHINESS IN THE EAST WHICH WILL RESULT IN A COOLING TREND
FOR OUR REGION HEADING INTO THE WEEKEND WITH A CONTINUED CHANCE OF
SHOWERS AND STORMS ON FRIDAY AND SATURDAY. BY SUNDAY...THE JET AND
ASSOCIATED SURFACE FRONT MAY BE FAR ENOUGH SOUTH OF THE AREA TO
ALLOW FOR DRY CONDITIONS ACROSS MOST OF THE AREA.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
DIURNALLY DRIVEN SCATTERED SHRA/TSRA EXPECTED THE NEXT SEVERAL
DAYS WITH PEAK OF ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY
18-24 UTC (2PM-8PM). LCL IFR CIGS VSBYS ANTICIPATED IN THE VCNTY
OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM
THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH
MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF
FOG AND HAZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PM
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jul 16, 12:07 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT MON JUL 16 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032-WVZ042>045-171715-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
107 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING. SMALL HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033>035-043>047-058-059-171715-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
107 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING.
SCATTERED STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...
AND A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY
SIZED HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR
DRAINAGE FLOODING...AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
July 16, 12:22 PM EST
Where
Pulaski County, 7 mi S of Dublin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.019, -80.700

Hail, Montgomery

When
July 16, 12:52 PM EST
Where
Montgomery County, Christiansburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -80.420

Hail, Bedford

When
July 16, 1:45 PM EST
Where
Bedford County, 1 mi NW of Sedalia
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -79.463

Thunderstorm Wind, Bedford

When
July 16, 2:10 PM EST
Where
Bedford County, Big Island
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.530, -79.370

Thunderstorm winds downed a large tree across Route 122. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 16, 3:00 PM EST
Where
Henry County, Bassett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
36.770, -79.980

Thunderstorms winds downed several trees across roads in town. Damage values are estimates.

Hail, Henry

When
July 16, 3:15 PM EST
Where
Henry County, Bassett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -79.980

Hail, Carroll

When
July 16, 4:05 PM EST
Where
Carroll County, 3 mi S of Hillsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.727, -80.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48034, 48035, 48036, 48037, 48038, 48039, 48040.